Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 124, NWS Greenville-Spartanburg, SC

July 4, 1997Habersham County, Rabun County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 4, 1997, 8:11 PM EDT for Habersham County, Rabun County, Georgia. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1997, 8:11 PM EDT (00:11 UTC)
Expired
Jul 4, 1997, 9:15 PM EDT
In force
64 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Habersham County, GA, Rabun County, GA

The radar

The Greer radar (KGSP), 115 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:12 PM EDTThunderstorm Wind 50Mountain City, GA
Jul 4, 8:30 PM EDTHail 0.75Countywide, GA
Jul 4, 8:30 PM EDTThunderstorm Wind 50Countywide, GA
Jul 4, 8:30 PM EDTThunderstorm Wind 50Mountain City, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3896 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3896 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 050011 RRA
SVRGSP
GAC137-241-050115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
811 PM EDT FRI JUL 4 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...HABERSHAM COUNTY...RABUN COUNTY
 
AT 808 PM RADAR SHOWED A SEVERE THUNDERSTORM ABOUT 15 MILES WEST OF
CLARKESVILLE MOVING EAST ABOUT 35 MPH. WIND DAMAGE AND LARGE HAIL WILL
BE EXTREMELY LIKELY WITH THE STORM. THE STORM COULD MOVE ACROSS MOST OF
LAKE RABUN AND REACH CLARKESVILLE BETWEEN 830 PM AND 845 PM.
 
SEVERE THUNDERSTORM WIHNDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH.
THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE
MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE
ANYONE CAUGHT OUTSIDE.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:54 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 1:54 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
154 PM EDT FRI JUL 4 1997

CAE/RAH/FFC: FAIR OR MOSTLY CLEAR TONIGHT...MOSTLY SUNNY SATURDAY
              WITH 20% POPS LATE AFTERNOON-EVENING.
RAH/FFC: PROBABLY WILL NOT NEED POPS THIS EVENING...
          MOSTLY SUNNY SUNDAY.

LONGWAVE PATTERN WILL AMPLIFY SOME THIS PERIOD AS SUBTROPICAL
RIDGE GETS DISPLACED ALLOWING HEIGHTS TO LOWER A BIT ACROSS THE
EASTERN U.S.  12Z UA ANALYSES SHOWED S/WV ACROSS THE SOUTHERN
PLAINS & PROGS SEEM TO SHEAR THIS FEATURE AS IT HEADS EAST THROUGH
TONIGHT.  HENCE...NOT MUCH FORCING ON THE SYNOPTIC SCALE TO FOCUS
ON THRU SUNDAY FOR THE FA AS VVS GET STRUNG OUT JUST TO OUR NW.

WEAK SURFACE RIDGING WILL KEEP THE OPPRESSIVE HEAT & RH LEVELS
OF LATE TO OUR SOUTH THIS WEEKEND...RETURNING US BACK TO NEAR
SEASONABLE NORMS.  BOTH ETA/NGM GRIDDED T/H X-SXNS SHOW A NARROW
BAND OF MOISTURE RETURN AT 850 MB TOMORROW & COMBINED WITH SOME
COOLING ALOFT...STILL MAY BE ABLE TO GET 20% CVRG LATE AFTERNOON/
EVENING.  QUESTIONABLE HOW MUCH RIDGING IN THE LOW-LVLS WILL BE
ABLE TO SUPPRESS DIRUNAL CONVECTION SUNDAY...BUT SHOULD BE EVEN
LESS RH TO WORK WITH...SO FEEL THAT THE SMART PLAY WOULD BE TO
KEEP GOING DRY FCSTS FOR SUNDAY.

GSP  67/89/64/87  0220
AVL  61/82/59/81  2220
CLT  71/90/69/87  0220

CSH

In the hours before

Local storm report, Jul 4, 7:11 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
710 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

706 PM     LAUREL COMMUNITY          NC   WIND DAMAGE
07/04/97   MADISON                        MADSION COUNTY 911 REPORTS
                                          SEVRAL TREES BLOW DOWN
                                          AROUND THE dLAUREL
                                          COMMUNITY...EXTREME WEST
                                          PART OF COUNTY.

TPJ
Local storm report, Jul 4, 7:29 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
729 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

727 PM     ROBBINSVILLE              NC   1.25 INCH HAIL
07/04/97   GRAHAM                         GRAHAM COUNT
                                          COMMUNICATIONS REPORTS
                                          HALF-DOLLAR SIZE HAIL
                                          CURRENTLY FALLING.

TPJ
Local storm report, Jul 4, 7:30 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
729 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

727 PM     ROBBINSVILLE              NC   1.25 INCH HAIL
07/04/97   GRAHAM                         GRAHAM COUNT
                                          COMMUNICATIONS REPORTS
                                          HALF-DOLLAR SIZE HAIL
                                          CURRENTLY FALLING.

TPJ
Local storm report, Jul 4, 7:39 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
739 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

731 PM     NORTHERN BUNCOMBE         NC   WIND DAMAGE
07/04/97   BUNCOMBE                       BUNCOMBE 911 REPORTS
                                          SEVERAL TREES DOWN IN THE
                                          FAIRVIEW AND WOODSON
                                          AREAS.

TPJ
Local storm report, Jul 4, 7:40 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
739 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

731 PM     NORTHERN BUNCOMBE         NC   WIND DAMAGE
07/04/97   BUNCOMBE                       BUNCOMBE 911 REPORTS
                                          SEVERAL TREES DOWN IN THE
                                          FAIRVIEW AND WOODSON
                                          AREAS.

TPJ
Local storm report, Jul 4, 8:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
803 PM EDT FRI JUL 04 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

752 PM     OLD FORT                  NC   WIND DAMAGE
07/04/97   MCDOWELL                       TREES AND POWER LINES DOWN

JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:36 PM EDTSevere Thunderstorm WarningGSPStephens54 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.